Alert archive / California / Winter Storm Warnings in 2023

Winter Storm Warning 1, NWS Eureka, CA

January 3, 2023

NWS Eureka, CA issued this winter storm warning at Jan 3, 2023, 2:31 PM PST. It took effect at Jan 4, 2023, 4:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2023, 2:31 PM PST (22:31 UTC)
In effect from
Jan 4, 2023, 4:00 AM PST
Expired
Jan 4, 2023, 4:00 PM PST
In force
12 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

194 
WWUS46 KEKA 032231
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
231 PM PST Tue Jan 3 2023

CAZ107-040645-
/O.NEW.KEKA.WS.W.0001.230104T1200Z-230105T0000Z/
Northern Trinity-
231 PM PST Tue Jan 3 2023

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 4 PM PST WEDNESDAY
ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow 
  accumulations of up to 12 inches. Winds gusting as high as 60 
  mph.

* WHERE...Northern Trinity County.

* WHEN...From 4 AM to 4 PM PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning commute. Strong
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
3 follow-up statements
503 
WWUS46 KEKA 040622
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1022 PM PST Tue Jan 3 2023

CAZ107-041400-
/O.CON.KEKA.WS.W.0001.230104T1200Z-230105T0000Z/
Northern Trinity-
1022 PM PST Tue Jan 3 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM 
WEDNESDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow 
  accumulations of up to 12 inches. Winds gusting as high as 60 mph.

* WHERE...Northern Trinity County.

* WHEN...From 4 AM to 4 PM Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning commute. Strong winds
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. The latest road conditions for
the state of California can be obtained by calling 1-800-GAS-ROAD.

$$
397 
WWUS46 KEKA 041228
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
428 AM PST Wed Jan 4 2023

CAZ107-050000-
/O.CON.KEKA.WS.W.0001.000000T0000Z-230105T0000Z/
Northern Trinity-
428 AM PST Wed Jan 4 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Additional snow 
  accumulations of 3 to 17 inches. Winds gusting as high as 60 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning commute. Strong 
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
926 
WWUS46 KEKA 050003
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
403 PM PST Wed Jan 4 2023

CAZ107-050115-
/O.EXP.KEKA.WS.W.0001.000000T0000Z-230105T0000Z/
Northern Trinity-
403 PM PST Wed Jan 4 2023

...WINTER STORM WARNING HAS EXPIRED...

Additional high elevation snow is expected overnight above 5000
feet, but additional accumulating snow is not expected on 
mountain passes. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 3, 5:09 AM PST, 9 hours 22 minutes earlier.

Area forecast discussion, Jan 3, 5:09 AM PST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
509 AM PST Tue Jan 3 2023

.SYNOPSIS...Cloudy skies and light rain by this afternoon. The
next round of wet wintry weather will arrive Wednesday afternoon
with the arrival of another atmospheric river. Expect rain, high
winds, and flooding mid week and into the weekend.

&&

.DISCUSSION...Light precipitation expected by the afternoon with
mostly overcast skies and warmer humid air. This will bring snow
levels up after recent cold air advection. Snow accumulation will
be isolated to higher elevations and will also be light today.
The next evolution of weather will not be so light and easy. An
intensifying cyclonic system is inbound and will usher in a
considerable storm by Wednesday morning. Models consistently show
the track of the cyclone focusing a moderate to strong atmospheric
river over northwest California. Similar to the last system,
strong southeast flow around the cyclone will focus most of the
rain in the southern half of the area, especially on ridgetops. 24
hour rainfall estimates put 3 to 4 inches of rain in and south of
the King Range and Yolla Bollys. Areas further north will be
strongly rain shadowed by the offshore flow. Areas such as
Humboldt Bay can expect lower amounts around 1 to 2 inches. While
the pulse of moisture is slightly weaker than last week, ECMWF EFI
still highlights the area with a QPF value of 0.9. Snow levels
above 4000 feet will limit any snow concerns to the highest peaks
of Trinity County.

ECMWF EFI currently shows a very high value of 0.97 for wind
gusts. This is a very strong signal of high wind potential. NBM 4.1
shows an 90% chance of gusts exceeding 55 mph on the ridges of
Humboldt County with a 35% chance of similar winds around Humboldt
Bay. This system could bring the strongest winds so far this winter
to much of the area, especially Mendocino County. A High Wind Watch
has been issued all along the coast. NBM continues to show 15 to 30%
chance of thunderstorms behind the system late Wednesday into
Thursday. High resolution model soundings today back up these
probabilities with instability in excess of 300 J/Kg and CAPE
profiles extending above -10 C.

Towards the weekend, ensembles show low pressure lingering over
the eastern pacific pulling a series of weak to moderate bands
of moisture over the area. Current model guidance shows a
relatively even spread of rain throughout the area with lower
elevations expecting another 1 to 3 inches of rain with 3 to 5
inches at high elevations. Pulses of cold air could lower snow
levels below 4000 feet at times, brining some possible winter
weather concerns along highway 3 late in the week. Models are
hinting at another stronger cyclone early next week. /JHW /EYS

&&

.AVIATION...Mostly VFR conditions prevail with winds easing to a
light breeze and bearing easterly. Winds will turn southerly
again by the afternoon at the coastal terminals with VFR
conditions continuing through the TAF period. A frontal passage
will bring rain by the afternoon with southerly winds which will
remain under 10 kts. Overcast skies and 5000 foot ceilings are
expected into the evening with rain easing late tonight. KUKI will
see light southerly winds and MVFR/VFR conditions with rain
starting Wednesday morning.

&&

.MARINE...A weak front will pass east across the waters during
Tuesday, and that will be followed by the development of a strong
Pacific cyclone during Wednesday. Storm force south-southeast winds
are anticipated across the coastal waters of Northwest California
from late Wednesday morning through Wednesday evening. In addition,
a significant westerly swell, with wave heights ranging from 20 to
30 feet, is forecast to build across the waters during Thursday.
After Thursday, additional periods of stormy weather will occur
during late week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Wind Watch from late Wednesday night through Thursday
     morning for CAZ101.

     High Wind Watch from Wednesday morning through Thursday
     morning for CAZ102>106-109-110-112-113.

     Flood Watch from late tonight through Thursday morning for
     CAZ103-104-106-108>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Flood Watch from late tonight through Thursday morning for
     PZZ410.

     Small Craft Advisory until 7 AM PST Wednesday for PZZ450-
     455.

     Storm Watch from Wednesday morning through Thursday morning
     for PZZ450.

     Storm Warning from 7 AM to 7 PM PST Wednesday for PZZ455.

     Small Craft Advisory until midnight PST tonight for PZZ470-
     475.

     Storm Warning from midnight tonight to 10 AM PST Thursday
     for PZZ470.

     Storm Warning from midnight tonight to 4 AM PST Thursday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 3, 2:31 PM PST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
231 PM PST Tue Jan 3 2023

CAZ101-032345-
Coastal Del Norte-
231 PM PST Tue Jan 3 2023

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM PST THURSDAY...
...HIGH SURF WARNING IN EFFECT FROM 3 AM THURSDAY TO 6 AM PST
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning is currently in effect.
A High Surf Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-112-032345-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-
231 PM PST Tue Jan 3 2023

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Flood Watch is currently in effect.
A High Wind Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-032345-
Del Norte Interior-Northern Humboldt Interior-
231 PM PST Tue Jan 3 2023

...HIGH WIND WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-113-115-032345-
Southern Trinity-Southeastern Mendocino Interior-Southern Lake-
231 PM PST Tue Jan 3 2023

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-114-032345-
Northeastern Mendocino Interior-Northern Lake-
231 PM PST Tue Jan 3 2023

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Flood Watch is currently in effect.
A Flash Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-109-032345-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
231 PM PST Tue Jan 3 2023

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...
...HIGH SURF WARNING IN EFFECT FROM 3 AM THURSDAY TO 6 AM PST
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Flood Watch is currently in effect.
A High Wind Warning is currently in effect.
A High Surf Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-032345-
Northern Trinity-
231 PM PST Tue Jan 3 2023

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 4 PM PST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Storm Warning is currently in effect.
A Wind Advisory is currently in effect.
A Flash Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 3, 1:28 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
128 PM PST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             6 ESE DINSMORE          40.45N 123.49W
01/02/2023  U3.0 INCH        TRINITY            CA   DEPT OF HIGHWAYS

            CALTRANS ISSUED CHAIN REQUIREMENTS DUE TO
            SNOW OVER SOUTHFORK MOUNTAIN ON HIGHWAY 36.

&&

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:31 PM PSTHigh Wind WatchEKADel Norte18 hr
Jan 3, 2:25 AM PSTStorm WarningEKA55 hr
Jan 3, 8:35 AM PSTRiver Flood WatchEKAMendocino23 hr
Jan 3, 10:30 AM PSTHigh Surf WarningEKADel Norte, Humboldt, Mendocino60 hr
Jan 3, 1:06 PM PSTFlash Flood WatchEKAHumboldt, Lake, Mendocino45 hr
Jan 3, 2:00 PM PSTGale WarningEKA10 hr
Jan 3, 2:23 PM PSTHigh Wind WarningEKADel Norte, Humboldt, Mendocino42 hr
Jan 3, 2:23 PM PSTWind AdvisoryEKALake, Mendocino, Trinity42 hr

Nearby

Winter Storm Warnings in California, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.